What is the role of ACE inhibitors and angiotensin receptor blockers (ARBs) in the management of proteinuria?

Updated: Mar 25, 2020
  • Author: Beje Thomas, MD; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

The degree of proteinuria depends on the integrity (charge and size selectivity) of the glomerular capillary wall (GCW) and the intraglomerular pressure. Intraglomerular pressure is controlled by the afferent arteriole, which transmits systemic blood pressure to the glomerulus, and the efferent arteriole.

Normalization of systemic blood pressure in a patient with hypertension [37] should result in a reduction in intraglomerular pressure and a fall in albuminuria.

Some vasodilatory antihypertensives (eg, hydralazine, nifedipine) dilate the afferent arteriole, which may attenuate the reduction in intraglomerular pressure despite the fall in arterial blood pressure. As a consequence, these agents may not reduce proteinuria to the same degree, particularly if systemic blood pressure is not adequately reduced at the same time that the afferent arteriole is dilated.

Angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs) reduce intraglomerular pressure by inhibiting angiotensin II ̶ mediated efferent arteriolar vasoconstriction. [37, 38] These classes of drugs have a proteinuria-reducing effect independent of their antihypertensive effect. [39]

Other hemodynamic and nonhemodynamic effects of ACE inhibitors that may partly explain the renoprotective properties of these drugs include the following [40] :

  • Reduced breakdown of bradykinin (an efferent arteriolar vasodilator)
  • Restoration of size and charge selectivity to the GCW
  • Reduced production of cytokines that promote glomerulosclerosis and fibrosis, such as transforming growth factor (TGF)–beta.

Normotensive patients with proteinuria also should be given ACE inhibitors, because low doses usually are well tolerated and do not usually cause symptomatic hypotension.

Patients who develop adverse effects from ACE inhibitors, such as cough, should be given an ARB. The development of angioedema, which is due to the increase in bradykinin levels that accompany the use of ACE inhibitors, also warrants cessation of treatment. and substitution of an ARB. Patients who experience mild hyperkalemia should receive dietary counseling. Those with significant hyperkalemia should have the medication immediately discontinued and should be treated with a potassium-binding resin.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!